Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Midland/Odessa, TX

July 12, 2014Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2014, 4:45 PM CDT for Reeves County, Ward County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2014, 4:45 PM CDT (21:45 UTC)
Expired
Jul 12, 2014, 8:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 154 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WGUS54 KMAF 122145
FFWMAF
TXC389-475-130145-
/O.NEW.KMAF.FF.W.0031.140712T2145Z-140713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT JUL 12 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WARD COUNTY IN WEST TEXAS...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ALONG AND NEAR HIGHWAY
  285 FROM NEAR PECOS TO TOYAH LAKE. HEAVY RAINFALL WAS ALSO OCCURRING
  ALONG AND NEAR INTERSTATE 10 EAST OF BALMORHEA TO THE COUNTY BORDER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAH
  LAKE...PECOS MUNICIPAL AIRPORT AND PECOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3148 10366 3145 10334 3114 10334 3090 10347
      3080 10358 3087 10367

$$
2 follow-up statements
929 
WGUS74 KMAF 122356
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SAT JUL 12 2014

TXC389-475-130145-
/O.CON.KMAF.FF.W.0031.000000T0000Z-140713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD-REEVES-
656 PM CDT SAT JUL 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD DIMINISHED SIGNIFICANTLY ACROSS THE WARNED AREA. 
HOWEVER DUE TO PREVIOUS HEAVY RAINFALL...FLASH FLOODING IS STILL 
POSSIBLE NEAR PECOS AND JUST SOUTH OF PECOS ALONG AND NEAR HIGHWAY
285. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3148 10366 3145 10334 3114 10334 3090 10347
      3080 10358 3087 10367

$$
377 
WGUS74 KMAF 130035
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT SAT JUL 12 2014

TXC389-475-130043-
/O.CAN.KMAF.FF.W.0031.000000T0000Z-140713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD-REEVES-
735 PM CDT SAT JUL 12 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL REEVES AND
WEST CENTRAL WARD COUNTIES...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STORMS IN THE WARNED AREA THAT PROMPTED THE FLASH FLOOD WARNING HAD 
WEAKENED. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER REMAINS POSSIBLE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN 
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO 
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3148 10366 3145 10334 3114 10334 3090 10347
      3080 10358 3087 10367

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:59 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 12, 1:59 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT Sat Jul 12 2014

.DISCUSSION...

Scattered thunderstorms were developing in the wake of a westbound
inverted ua trough over the region this afternoon.  Heating of the
higher terrain within a moist easterly upslope flow regime is aiding
convective development.  Fortunately, instability is not that great,
not to mention shear, so expect only a few strong storms capable of
gusty winds and perhaps some small hail.  Since PWats are near 1.5
in., and storms will be slow moving, locally heavy rainfall will
also be a possibility.  Expect convection to dwindle after sundown,
as well as storm strength.  An ua ridge centered between the Great
Basin and Four Corners will expand eastward thereafter and result in
hotter temperatures areawide and little to no shower and
thunderstorm development Sunday, if not Monday.

Meanwhile, an anomalous ua trough over south central Canada today
will expand south and east over the northern U.S. Plains and Midwest
during the next couple of days.  An equally anomalous mP airmass
will drop south through the U.S. Plains with the associated cold
front, the quality of which is not seen this far south that often
this time of year, impinging upon southeast New Mexico and west
Texas next Tuesday or Wednesday.  Since Ensembles and deterministic
models have all latched onto this solution, have increased PoPs a
little over the northern half of the forecast area Tuesday, and kept
them going through Thursday.  Considering the quality of the airmass
displayed, the frontal boundary will not wash out easily, hence the
prolonged rain chances inserted into the forecast for mid next
week.  Some models generate a Mesoscale Convective Complex Wednesday
night in particular, which moves south over the area along and
behind the frontal boundary.  This may be highly speculative at this
time, however model suites have also latched onto a discrete
shortwave trough which translates southeastward across the central/
southern ConUS at that time which could allow the MCS to come about.
The cooler airmass would then be shunted south through the region
Wednesday night and Thursday as a result.  Have undercut MOS temp
offerings considering all of the above, especially Thursday and
Friday.  Thereafter, indications are the ua ridge will begin to
expand over the region again, so temperatures will warm to above
normal next weekend while rain chances will again be hard to come
by.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  93  69  96  /   0   0   0  10
BIG SPRING TX              69  96  71  96  /   0   0   0  10
CARLSBAD NM                69  95  70  96  /  10  10  10  10
DRYDEN TX                  74  96  73 100  /   0   0   0   0
FORT STOCKTON TX           69  93  70  97  /   0   0   0   0
GUADALUPE PASS TX          64  89  69  91  /  20  20  10  20
HOBBS NM                   64  92  65  94  /  10   0  10  20
MARFA TX                   59  88  59  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    68  94  69  97  /   0   0   0   0
ODESSA TX                  69  93  71  97  /   0   0   0   0
WINK TX                    69  97  70  99  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80/67
Hazardous weather outlook, Jul 12, 9:44 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 AM CDT SAT JUL 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
944 AM CDT SAT JUL 12 2014 /844 AM MDT SAT JUL 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING IN AND NEAR THE GUADALUPE...DAVIS AND GLASS
MOUNTAINS...WITH MORE ISOLATED STORMS POSSIBLE OVER THE TRANS
PECOS. ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS TO 55
MPH...SMALL HAIL...AND OCCASIONAL LIGHTNING. ALSO...LOCALLY
MODERATE TO HEAVY RAINFALL IS POSSIBLE...ESPECIALLY IN AND NEAR
THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 4:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT SAT JUL 12 2014

TXZ058-122230-
REEVES COUNTY AND UPPER TRANS PECOS-
437 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON COUNTY UNTIL 530 PM CDT...

AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL
CULBERSON COUNTY...38 MILES SOUTHEAST OF PINE SPRINGS...MOVING NORTH
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT GUSTY WINDS UP TO 50 MPH...HAIL UP TO THE SIZE OF
NICKELS...HEAVY RAIN...AND LIGHTNING WITH THIS STRONG STORM.

&&

LAT...LON 3190 10446 3195 10419 3161 10412 3156 10432
TIME...MOT...LOC 2134Z 165DEG 15KT 3167 10425
Special weather statement, Jul 12, 4:44 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SAT JUL 12 2014

TXZ058-067-122215-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
444 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF TOYAH LAKE AT 444
PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF WIND GUSTS
NEAR 50 MPH AND NICKEL SIZED HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3156 10360 3155 10322 3124 10330 3126 10355
TIME...MOT...LOC 2144Z 177DEG 10KT 3136 10344

HUFFMAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:14 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
Jul 12, 4:37 PM CDTSpecial Weather StatementMAFCulberson53 min
Jul 12, 4:44 PM CDTSpecial Weather StatementMAFReeves31 min
Jul 12, 6:26 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.